Pills to avoid chuppat niddah
27 April, 2007
I am going to be starting birth control pills in order to make sure that my period remains regular and there is not a chuppat niddah. Is it ok if my period starts on Sunday to start taking the pills on Thursday so that in August my period will start at the end of the week rather than on a Sunday? The wedding is scheduled for a Tuesday night and if I start the pills on a Sunday I will get my period 2 days before the wedding which is not what I want.
I hope this made some sense
Thank you for your help
Mazal tov on your upcoming wedding.
We hope that you are starting to take the pill under medical guidance, and that your physician understands the timing needed for this purpose – your period should not come out two days before the wedding! If your physician is not familiar with the use of oral contraceptives for scheduling a wedding, please refer him or her to our companion site, Jewish Women's Health (also available as an app). Our article on this topic can be found at http://www.jewishwomenshealth.org/article.php?article=14. You can send your physician the link, or print out the article to show him or her.
In general, the first step when starting pills is to make sure your body gets used to them, and to find out how your body reacts to them. For that purpose it does not matter what day you start. Once you have adjusted, you can manipulate your cycle a bit. Specifically, you should continue the active pills from the cycle before the wedding until after the first time you have marital relations. Then, you stop taking the active pills – you will generally get your period 2-4 days later (after a few cycles of consistent use you will probably know the exact interval in advance).
It is likely (10-40%) that you will have some breakthrough bleeding the first month. Just keep taking the pills as directed and hope things are better the next cycle. If after two cycles you are still having a problem, make sure to let your physician know.
It is also generally a good idea to use pills with 30mg of estrogen for the purpose of preventing chupat niddah, not low dose formulations. Check your prescription and if it is low dose, ask your physician again.
Should you have any further questions, please do not hesitate to get back to us.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.